Lower bilirubin increases in HCV-positive patients using atazanavir
Simon Collins, HIV i-Base
A retrospective case note review of patients using atazanavir-based HAART reported in a multivariate analysis, an unexpected “protective effect” on lower bilirubin levels from HCV coinfection and in patients with a history of injecting drug use (IDU). Changes in bilirubin to week 12, and level at week 12, were the primary and secondary endpoints in the study.
Baseline characteristics of the 79 patients included 58% male, 56% white, 27% black. Mean (+SD) values for age was 35 [+7], CD4 count was 200 [+168] and HIV RNA 4.1 logs [+1.5]. Around 60% were IDU and HCV-positive. The review did not look at results of 14 patients who discontinued atazanavir before week 12.
Mean [SD] bilirubin increase to week 12 was 16 [+16] mmol/L. Factors associated with bigger changes and higher bilirubin at week 12 included baseline ALT, GGT, Alk Phos, methadone use, history of IDU, being white and HCV+. However in multiple regression, only HCV status and history of IDU were independently associated with change in and levels of bilirubin at week 12 (P < 0.0001). Increase in bilirubin was lower; 12 [+13] mmol/L for HCV+ versus 21 [+16] for HCV- (p=0.006); and 14 [+17] for IDU versus 21 [+15] mmol/L for no IVDA (p=0.01).
These finding are limited by small numbers and use of retrospective case notes. It is unclear whether, even if confirmed, this effect is significant enough to have a clinical significance.
Cotter A et al. Patients with HIV and hepatitis C co-infection experience less atazanavir-induced hyperbilirubinaemia. Poster 45.